Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2018, 8:54 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 66 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 8:54 PM CDT (01:54 UTC)
- Expired
- Jun 14, 2018, 10:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 132 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:18 PM CDT | TORNADO 1 | 5 Wsw Amourdale, ND | A PARTIALLY RAIN WRAPPED TORNADO LIKELY TRACKED INTERMITTENTLY TO THE SOUTHEAST FOR ABOUT 3 MILES, ENDING ABOUT 4 SSW OF AMOURDALE BY 924 PM CDT. AT LEAST ONE POWER POLE WAS CRACKED AND POWER LINES WERE TORN DOWN IN CENTRAL MOUNTAIN VIEW TOWNSHIP. PEAK WINDS E |
| Jun 14, 9:35 PM CDT | TSTM WND DMG | 1 W Rocklake, ND | 2 HOPPER BOTTOMED GRAIN BINS AND A GRAIN DRYER WERE BLOWN OVER AT A SITE JUST WEST OF THE LAKE. A 5K BUSHEL STEEL GRAIN BIN WAS DENTED IN NEAT THE ROOF LINE. TIME ESTIMATED BASED ON RADAR. |
| Jun 14, 9:35 PM CDT | TSTM WND DMG | 1 W Rocklake, ND | STEEL GRAIN BINS BLOWN DOWN ALONG WEST SIDE OF LAKE. TIME ESTIMATED BASED ON RADAR. |
| Jun 14, 9:37 PM CDT | TSTM WND DMG | Rocklake, ND | REPORT OF TREES BLOWN DOWN AROUND TOWN. TIME ESTIMATED BASED ON RADAR. |
| Jun 14, 9:37 PM CDT | TSTM WND DMG | Rocklake, ND | REPORT OF TREES BLOWN DOWN AROUND TOWN. TIME ESTIMATED BASED ON RADAR. A STORM SURVEY ALSO FOUND THAT SOME STEEL SIDING HAD BEEN TORN OFF THE SIDES OF A GRAIN CLEANING FACILITY. |
| Jun 14, 9:45 PM CDT | TORNADO 1 | 4 Ssw Rocklake, ND | A PARTIALLY RAIN WRAPPED TORNADO LIKELY TRACKED EASTWARD FOR ROUGHLY 4 MILES ACROSS SOUTHERN VIRGINIA TOWNSHIP, ENDING ABOUT 6 NNW OF EGELAND BY 956 PM CDT. THE TORNADO PICKED AND TOSSED A HOPPER BOTTOM GRAIN BIN ABOUT 40 YARDS TO THE SOUTHWEST, BLEW DOWN CATT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 8:32 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
883
WUUS53 KFGF 150154
SVRFGF
NDC019-095-150300-
/O.NEW.KFGF.SV.W.0038.180615T0154Z-180615T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
854 PM CDT THU JUN 14 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Towner County in northeastern North Dakota...
Southwestern Cavalier County in northeastern North Dakota...
* Until 1000 PM CDT.
* At 854 PM CDT, a severe thunderstorm was located over Rolla, or 39
miles east of Bottineau, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Perth and Amourdale around 910 PM CDT.
Rocklake around 925 PM CDT.
Clyde around 955 PM CDT.
Munich and Calio around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
LAT...LON 4900 9952 4900 9913 4889 9873 4857 9885
4872 9953
TIME...MOT...LOC 0154Z 283DEG 26KT 4884 9958
HAIL...1.75IN
WIND...60MPH
$$
BP2 follow-up statements
170
WWUS53 KFGF 150242
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
942 PM CDT THU JUN 14 2018
NDC019-095-150300-
/O.CON.KFGF.SV.W.0038.000000T0000Z-180615T0300Z/
Towner ND-Cavalier ND-
942 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL TOWNER AND SOUTHWESTERN CAVALIER COUNTIES...
At 942 PM CDT, a severe thunderstorm was located 7 miles west of
Clyde, or 31 miles west of Langdon, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Calvin around 950 PM CDT.
Clyde around 955 PM CDT.
Munich and Calio around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
&&
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
LAT...LON 4891 9915 4887 9874 4857 9885 4871 9946
4892 9931
TIME...MOT...LOC 0242Z 283DEG 26KT 4876 9906
HAIL...1.50IN
WIND...60MPH
$$
BP531
WWUS53 KFGF 150257
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
957 PM CDT THU JUN 14 2018
NDC019-095-150307-
/O.EXP.KFGF.SV.W.0038.000000T0000Z-180615T0300Z/
Towner ND-Cavalier ND-
957 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOWNER AND
SOUTHWESTERN CAVALIER COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
Remember, a Tornado Warning still remains in effect for eastern
Towner and western Cavalier counties until 1045 PM.
LAT...LON 4891 9915 4887 9874 4857 9885 4871 9946
4892 9931
TIME...MOT...LOC 0257Z 283DEG 26KT 4874 9892
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:45 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 14, 8:45 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 845 PM CDT Thu Jun 14 2018 .UPDATE... Issued at 842 PM CDT Thu Jun 14 2018 Tornado Watch has been issued for the northwestern 6 counties in ND through 2am. Line of intense convection approaching the western FA will continue to bring all modes of severe including heavy rainfall. UPDATE Issued at 654 PM CDT Thu Jun 14 2018 Capping to the west main question mark in determining coverage and placement of storms tonight. A few CAMs suggest elevated activity across SD lifting into the SE FA late this evening with primarily a wind threat. More robust convection with severe activity west along the Canadian border north of Minot producing significant hail will be watched closely. HopWRF 18Z runs, seemingly handling current activity well, bring this activity into Towner county around 9pm. All severe modes appear possible with this activity. Then coverage expands and pushes east into the northern valley from 11pm to 1am and NW MN into the 2 to 3am time frame. && .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu Jun 14 2018 Severe thunderstorm potential will be the main challenge for the period. Elevated thunderstorm on the northern edge of the cap has continued to truck along just east of Minot, so some isolated thunderstorm activity will be near our western border in the next hour or so. Additional elevated showers have started to develop over the southern counties as a weak lead shortwave and some warm air advection move through. Included some POPs for both of these areas of precip, but the main thunderstorm threat will be later tonight as we get more heating to erode the cap and the main upper trough gets closer to northwestern ND. Mixed layer CAPE under the cap is around 2000-3000 J/kg, and effective bulk shear is in the 50-70 kt range. Supercells will be possible across northwestern and north central ND into Canada, the question is if storms will still be discrete and still severe as they move into our counties later tonight. CAMs have some consolidation and some wind threat of up to 75 mph will be possible as these storms move into our region between 10 and midnight. More thunderstorm development is possible in the next few hours further south over western SD, where the cap has started to erode over the higher terrain. However, the deep layer bulk shear is a bit less and the 19Z UNR hodograph does not have the classic supercell curve that the BIS supplemental sounding did. Some of the CAMS have the storms firing over western SD into southwestern ND developing into an MCS and pushing into our southern counties later tonight. Additional winds of 60 mph or more will be possible across our southeastern CWA. Will have to watch for heavy rainfall with these storms. The short range models do not have a huge amount, but there is the possibility of training cells and PWAT values are around 1.5 inches across our south. The thunderstorms will exit out of our eastern CWA during the early morning hours. The surface trough axis and cold front will have pushed eastward and will be over our eastern counties by the time we start afternoon heating again. Additional thunderstorm development will be possible in the eastern tier, and some scattered severe storms are not out of the question, although much will depend on how convection tonight plays out. Conditions further west will be more quiet tomorrow with highs in the 80s. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu Jun 14 2018 00Z Sat - 00Z Mon Upper level ridge was located over the southeast states and a trough was located over the western states. Heavy rain will be the threat for this period mainly in the southern Red River Valley. Cold front is expected to be along a line from BDE to Wahpeton by Fri evening. Cold front is forecast to stall across the far southeast zones Sat. An upper level short wave is expected to move along the front Sat and produce rain over the southeast zones. Also a secondary cold front will move southeast out of Canada late Fri night and move into the southeast zones by Sat afternoon as surface high pressure builds in from Canada. Front remains stalled over the southeast zones Sat night with another short wave moving along the front. Remains of tropical storm Bud will roll through the area Sun/Sun night with another round of rain over the southeast zones. Cold front finally moves south out of the area Sun night. Precipitable water remains between 1.5 and 2 inches over the southeast zones from Sat through Sun night. precipitable water will run 2 to 3 standard deviations above normal this period. Mon - Thu Upper level ridge over the southeast states shifts a little south during this period. Short wave moves through on Mon. Pattern changes to northwest flow aloft and remains in northwest flow through the period and a much drier pattern. Short waves are expected to move through. Only light showers are expected at this time. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 654 PM CDT Thu Jun 14 2018 SE winds gusting will gradually decrease into the evening. Will continue to monitor thunderstorm threats for all TAF sites through the overnight as uncertainty in hitting any site remains low. Activity exits the area by dawn with VFR conditions expected Friday with winds around 10 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...JR LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Jun 14, 5:51 AM CDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 551 AM CDT Thu Jun 14 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 551 AM CDT Thu Jun 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop over central North Dakota this afternoon. This activity is expected to develop into several thunderstorm clusters that will move across eastern North Dakota and northern Minnesota this evening and overnight. Initial threats include hail to 2 inches or larger, winds to 75 mph, and the possibility of a tornado. As the activity spreads east threats will be one inch hail and winds to 75 mph. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong or severe thunderstorms will be possible Friday afternoon and evening across parts of the southern Red River Valley mainly south of Highway 10. Hail to one inch and 60 mph winds are the main threats if storms develop. A prolonged period of showers and thunderstorms are possible Saturday through Sunday night for parts of the region. Due to the widespread and potentially heavy nature of this rain event there may be an increased risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 14, 5:34 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL BISBEE 48.63N 99.38W
06/14/2018 E1.25 INCH TOWNER ND PUBLIC
PUBLIC REPORTED SEVERAL HALF DOLLAR HAIL STONES ALONG
WITH MULTIPLE QUARTER SIZED HAIL STONES. HAIL LASTED FOR
10 TO 15 MINUTES.
&&
AMOORELocal storm report, Jun 14, 6:06 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
606 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 N EGELAND 48.67N 99.10W
06/14/2018 E1.75 INCH Towner ND PUBLIC
PUBLIC REPORTED GOLF BALL HAIL. PEA TO MARBLE SIZED HAIL
LASTED AROUND 25 MINUTES PRIOR TO THE GOLF BALL HAIL.
&&
AMOORELocal storm report, Jun 14, 6:44 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 W LANGDON 48.76N 98.50W
06/14/2018 E1.50 INCH Cavalier ND TRAINED SPOTTER
HAILSTONES RANGED FROM 1 INCH TO 1.5 INCHES. TIME
APPROXIMATE.
&&
HOPKINSLocal storm report, Jun 14, 6:59 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
659 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 NW EGELAND 48.67N 99.16W
06/14/2018 E1.75 INCH Towner ND PUBLIC
PUBLIC REPORTED PEA TO GOLF BALL SIZED HAIL. TIME
ESTIMATED BY RADAR.
&&
AMOORELocal storm report, Jun 14, 7:13 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
713 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 14 W LANGDON 48.76N 98.68W
06/14/2018 M2.00 INCH Cavalier ND PUBLIC
SOCIAL MEDIA POST RELATED THROUGH LOCAL MEDIA SHOWS LARGE
2 INCH HAIL STONES NEXT TO RULER.
&&
AMOOREThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:17 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 43 min |
| Jun 14, 9:51 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 39 min |
| Jun 14, 9:56 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey, Towner | 49 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 46 min |
| Jun 14, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 33 min |
| Jun 14, 11:06 PM CDT | Special Weather Statement | FGF | Pembina | 24 min |
| Jun 14, 11:11 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 49 min |
| Jun 14, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 45 min |
| Jun 14, 11:34 PM CDT | Special Weather Statement | FGF | Pembina | 56 min |
| Jun 14, 11:57 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Walsh | 48 min |
| Jun 14, 11:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 46 min |
| Jun 15, 12:17 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 28 min |
| Jun 15, 12:35 AM CDT | Special Weather Statement | FGF | Pembina | 40 min |
| Jun 15, 12:40 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 42 min |
| Jun 15, 12:44 AM CDT | Special Weather Statement | FGF | Cass | 31 min |
| Jun 15, 1:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 44 min |
| Jun 15, 1:17 AM CDT | Special Weather Statement | FGF | Cass | 43 min |
| Jun 15, 1:21 AM CDT | Special Weather Statement | FGF | Walsh | 54 min |
| Jun 15, 1:55 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.